Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, May 20, 2012

May 20, 2012 · NWS GRB · 19 events in 9 counties and zones

A low pressure system that passed through northwest Wisconsin dragged a cold front through the state. Pulse severe thunderstorms developed in a moderately unstable air mass ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system that passed through northwest Wisconsin dragged a cold front through the state. Pulse severe thunderstorms developed in a moderately unstable air mass ahead of the front. The storms produced hail up to golf ball size, downed trees and power lines, and destroyed a band stand in a small town park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 20, 11:34 AM CST, 51 minutes earlier.

Area forecast discussion, May 20, 11:34 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1234 PM CDT SUN MAY 20 2012

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE.

.UPDATE...LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW
SURFACE LOW PRESSURE MOVING ACROSS WESTERN WISCONSIN AND ITS
TRAILING COLD FRONT EXTENDING SOUTHWEST OVER EASTERN IOWA AND
CENTRAL MISSOURI. ELEVATED CONVECTION IS ONGOING OVER N-C
WISCONSIN IN THE DIVERGENCE REGION AHEAD OF A DECENT LOOKING
SHORTWAVE WHICH IS MOVING NORTHEAST OVER MINNESOTA. MOSTLY CLEAR
SKIES EXIST OVER MUCH OF EASTERN WISCONSIN WHERE TEMPS ARE ALREADY
IN THE LOWER 80S.

THE STORMS NEAR HAYWARD AND MEDFORD WILL PUSH ACROSS NORTH-CENTRAL
WISCONSIN LATER THIS MORNING. MEANWHILE...SURFACE LOW PRESSURE
WILL MOVE NORTHEAST...FROM ABOUT WAUSAU TO IRON MOUNTAIN THIS
AFTERNOON. FURTHER SURFACE DESTABILIZATION ALONG WITH LARGE SCALE
ASCENT VIA SHORTWAVE AND UPPER DIVERGENCE POINTS TOWARDS SURFACE
BASED CONVECTION DEVELOPING EARLY THIS AFTERNOON. BEST GUESS AT
THE MOMENT IS FROM IRON MOUNTAIN TO WAUSHARA CORRIDOR...THEN
TRANSLATING EAST THROUGH THE AFTERNOON. AN 83/61 SURFACE PARCEL
WILL YIELD ABOUT 1700 J/KG OF ML CAPE. DEEP LAYER UNI-DIRECTIONAL
SHEAR OF 25-30 KTS (UP TO 35 KTS OVER FAR NE WISCONSIN) SUPPORTS
ISOLATED TO SLIGHT RISK CHANCES OF SEVERE THUNDERSTORMS. DAMAGING
WIND GUSTS AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY THREATS.
IF SURFACE WINDS CAN REMAINED BACK OVER FAR NE WISCONSIN DUE TO A
LAKE COMPONENT...MAY ALSO SEE AN ISOLATED TORNADO THREAT DEVELOP...BUT
NOT CONFIDENT IN THIS OCCURRING. THE FRONT STILL LOOKS TO EXIT
EARLY THIS EVENING SO THINK MOST OF THE ACTION WILL OCCUR BEFORE
THAT TIME.

MPC
&&

.PREV DISCUSSION...ISSUED AT 647 AM CDT SUN MAY 20 2012...

SHORT TERM...TODAY THROUGH MONDAY...PCPN TRENDS...THE THREAT OF
SVR TSTMS AND HEAVY RAINFALL THIS AFTERNOON AND EVG...AND TEMPERATURES
ARE THE MAIN FCST CONCERNS.

A COLD FRONT WAS SITUATED FROM WSTRN LK SUP SWWD THROUGH NW WI...
SE MN AND IA. WEAK LOW PRESSURE WAS LIFTING NE ALONG THIS BOUNDARY...
WITH ONE CIRCULATION NEAR MSP AND ANOTHER IN CENTRAL IA. WV IMAGERY
SHOWED A POTENT S/W TROF MOVG THROUGH EASTERN SD/NE...AND HEADED
TOWARD THE WSTRN GREAT LKS. IN ADDITION...THE RRQ OF AN UPPER JET
WAS SITUATED OVER THE UPPER MISS VALLEY...AND WAS PROVIDING THE
FORCING FOR A LARGE AREA OF POST-FRONTAL SHOWERS AND TSTMS OVER
EASTERN SD AND MN. MOISTURE WAS POOLING NEAR THE COLD FRONT...WITH
DEW POINTS IN THE MID 50S TO LOWER 60S. 00Z SOUNDINGS SHOWED PCPN
WATER VALUES 200 PERCENT OF NORMAL OVER MN.

THE COLD FRONT WILL EDGE EAST DURING THE DAY...AS THE S/W TROF
APPROACHES FROM THE SOUTHWEST AND THE RRQ OF THE UPPER JET
POSITIONS ITSELF OVER GRB CWA DURING THE AFTERNOON. PRECIPITABLE
WATER VALUES ARE EXPECTED TO INCREASE TO 150-200 PERCENT OF
NORMAL...WITH SFC DEW POINTS INCREASING INTO THE UPPER 50S AND
LOWER 60S...AND H8 DEW POINTS AROUND 10-12 C. ALTHOUGH MID-LEVEL
CLOUDS WILL LIMIT HEATING TO SOME DEGREE...FILTERED SUNSHINE
SHOULD ALLOW TEMPS TO WARM INTO THE LOW TO MID 80S IN NE/EC WI...
BOOSTING CAPES TO 1500-2000 J/KG THIS AFTERNOON. THE COMBINATION
OF STRONG DYNAMIC FORCING...ABUNDANT MOISTURE AND MODERATE
INSTABILITY SUPPORTS WIDESPREAD SHOWER/TSTM DEVELOPMENT LATER THIS
MORNING AND AFTERNOON. LIKELY POPS ARE WARRANTED OVER THE ENTIRE
CWA...AND HAVE BOOSTED POPS TO CATEGORICAL OVER NC WI. INGREDIENTS
ARE IN PLACE FOR HEAVY RAINFALL...AND A HANDFUL OF REPORTS OF AN
INCH OR GREATER HAVE ALREADY BEEN REPORTED UPSTREAM...INCLUDING A
4+ INCH AMOUNT IN NW IA. HAVE ADDED THE MENTION OF HEAVY RAINFALL
TO THE GRIDS/ZFP. SPC ALSO HAS MUCH OF C/NE/EC WI IN A SLGT RISK
TODAY. NOT CONFIDENT ENOUGH TO MENTION THIS EXPLICITLY IN THE
FCST...DUE TO CONCERNS ABOUT CLOUD COVER...BUT WILL MENTION AT
LEAST AN ISOLD THREAT OF DAMAGING WINDS AND HAIL IN THE HAZARDOUS
WEATHER OUTLOOK. WENT WITH A NON- DIURNAL TEMPERATURE TREND IN THE
GRIDS DUE TO THE FRONTAL PASSAGE/PCPN.

WILL HAVE A DECREASING TREND IN THE PCPN THIS EVG AS THE FRONT
EXITS THE REGION...WITH PARTIAL CLEARING OCCURRING OVERNIGHT.
STAYED CLOSE TO THE PREVIOUS FCST FOR MIN TEMPS...MAINLY 40S AND
LOWER 50S.

ON MONDAY...PARTLY CLOUDY SKIES AND MIXING THROUGH 800-775 MB
SHOULD YIELD MAX TEMPS IN THE UPPER 60S AND LOWER 70S...CLOSER
TO NORMAL.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY.
A QUIET PATTERN EXPECTED MONDAY NIGHT AND TUESDAY AS CANADIAN
HIGH PRESSURE DOMINATES THE WEATHER PATTERN. A COMBINATION OF CLEAR
SKIES...LIGHT WINDS AND DEW POINTS IN THE 30S MONDAY NIGHT WILL
ALLOW TEMPERATURES TO FALL CONSIDERABLY LOWER THAN PREVIOUS FORECAST.
DID LOWER THEM SEVERAL DEGREES AND ALSO MENTIONED AREAS OF FROST
ACROSS THE NORTH. TUESDAY WILL BE SUNNY AND MILD WITH HIGHS IN
THE UPPER 60S TO MIDDLE 70S. THE HIGH WILL SLIDE EAST OF THE
AREA TUESDAY NIGHT AND WEDNESDAY. SOUTHERLY FLOW WILL ALLOW FOR
WARMER TEMPERATURES TO WORK INTO THE AREA.

THE NEXT SYSTEM WILL AFFECT THE AREA FROM LATE WEDNESDAY NIGHT INTO
THURSDAY AND THURSDAY NIGHT. HAVE A HIGH CHANCE FOR SHOWERS AND
THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

MODEL DIVERGE ON THE DETAILS OF A BUILDING 500MB RIDGE FRIDAY THROUGH
THE MEMORIAL DAY WEEKEND. 00Z GFS NOW HAS THE FRONT WELL SOUTH OF
THE AREA AND TEMPERATURES WOULD BE SOMEWHAT ABOVE NORMAL DESPITE
BEING ON THE COOL SIDE OF THE BOUNDARY. THE ECMWF ON THE OTHER HAND...
HAS THE BOUNDARY LURKING ACROSS THE STATE WITH PERIODIC CHANCES
FOR SHOWERS AND THUNDERSTORMS AS COMPLEXES OF STORMS ROLL ACROSS
THE STATE. THE ECMWF WOULD BE CONSIDERABLY WARMER THAN THE GFS.
THE CANADIAN TRENDED TOWARD THE ECMWF WITH 500MB HEIGHTS...BUT
BOUNDARY WAS JUST TO THE SOUTH OF THE AREA. DID NOT MAKE MANY
CHANGES TO THE FRIDAY AND SATURDAY PERIOD FOR NOW DUE TO THE
DIFFERENCES ON HOW THE MODELS HANDLE THE UPPER LEVEL/SURFACE
FEATURES.
&&

.AVIATION...LOW PRESSURE WILL TRACK OVER CENTRAL AND NORTHEAST
WISCONSIN THIS AFTERNOON AND INTO EARLY THIS EVENING.  AHEAD OF THE
LOW AND ALONG ITS COLD FRONT...NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP EARLY THIS AFTERNOON AND MOVE EAST ACROSS THE AREA
BEFORE EXITING EARLY THIS EVENING.  SOME STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS.  BEHIND
THE LOW AND FRONT...A WIDESPREAD AREA OF IFR/MVFR STRATUS WILL MOVE
ACROSS THE AREA THROUGH LATE TONIGHT.  SCATTERED SHOWERS OR DRIZZLE
WILL BE POSSIBLE OUT OF THIS STRATUS DECK...MAINLY OVER N-C
WISCONSIN.  SKY CONDITIONS IMPROVE TOMORROW MORNING TO VFR.

MPC
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 11:34 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1234 PM CDT SUN MAY 20 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211745-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1234 PM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING...AND WILL
POSE A THREAT OF HEAVY RAINFALL. SOME LOCATIONS COULD SEE AN INCH
OR TWO OF RAIN THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. AT THIS TIME...IT
APPEARS THAT THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND HAIL WILL OCCUR BETWEEN 1 PM AND 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE WEDNESDAY NIGHT INTO
THURSDAY EVENING. THERE IS A GREAT DEAL OF UNCERTAINTY IN THE
TIMING OF A COLD FRONTAL PASSAGE...BUT STRONG OR SEVERE STORMS
COULD DEVELOP THURSDAY AFTERNOON OR EVENING IF THE FRONT PASSES
THROUGH DURING PEAK HEATING.

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY
THROUGH THE MEMORIAL DAY WEEKEND. IT IS TOO EARLY TO DETERMINE IF
THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-211745-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1234 PM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY MARINE FOG IS EXPECTED AT TIMES TODAY AND TONIGHT...AND MAY
POSE A HAZARD TO MARINERS.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.
THERE IS A GREAT DEAL OF UNCERTAINTY IN THE TIMING OF A COLD
FRONTAL PASSAGE...BUT STRONG OR SEVERE STORMS COULD DEVELOP IF
THE FRONT PASSES THROUGH DURING PEAK HEATING.

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME FROM FRIDAY
THROUGH THE MEMORIAL DAY WEEKEND. IT IS TOO EARLY TO DETERMINE IF
THESE STORMS WILL BECOME SEVERE.

In the hours before

Special weather statement, May 20, 12:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
112 PM CDT SUN MAY 20 2012

WIZ005-010-018-201915-
LINCOLN-ONEIDA-VILAS-
112 PM CDT SUN MAY 20 2012

...STRONG THUNDERSTORM MOVING INTO NORTH CENTRAL WISCONSIN...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL TAYLOR COUNTY...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TRIPOLI BY 140 PM CDT...
  WILLOW RESERVOIR BY 200 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TH

The radar

The Green Bay radar (KGRB), 180 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 20, 12:25 PM CST
Where
Lincoln County, 0.97 mi E of Spirit Falls
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.450, -89.960

Thunderstorms dropped pea to nickel size hail near Spirit Falls.

Hail, Vilas

When
May 20, 12:48 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
1.75 in hail
Reported by
Public
Coordinates
45.960, -89.880

Thunderstorms dropped golf ball size hail near Lac du Flambeau.

Hail, Oneida

When
May 20, 12:55 PM CST
Where
Oneida County, 0.84 mi NE of Cassian
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.610, -89.710

Penny size hail fell near Heafford Junction.

Thunderstorm Wind, Lincoln

When
May 20, 1:15 PM CST
Where
Lincoln County, 6.98 mi N of Spirit Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.550, -90.000

Thunderstorm winds downed trees along US Highway 8 near Tripoli.

Hail, Shawano

When
May 20, 1:30 PM CST
Where
Shawano County, 0.49 mi E of Eland
Measured
1.25 in hail
Reported by
Public
Coordinates
44.880, -89.190

Half dollar size hail fell at Eland.

Hail, Lincoln

When
May 20, 1:35 PM CST
Where
Lincoln County, Spirit Falls
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.450, -89.980

Nickel size hail fell at Spirit Falls.

Hail, Oneida

When
May 20, 1:41 PM CST
Where
Oneida County, 1.68 mi NE of Robbins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.820, -89.300

Quarter size hail fell north of Sugar Camp.

Hail, Vilas

When
May 20, 2:00 PM CST
Where
Vilas County, 2.04 mi ESE of Conover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -89.210

Quarter size hail fell near Conover.

Thunderstorm Wind, Langlade

When
May 20, 2:25 PM CST
Where
Langlade County, 1.38 mi N of Antigo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.170, -89.150

Thunderstorm winds downed trees and power lines along US Highway 45 in Antigo.

Hail, Forest

When
May 20, 2:30 PM CST
Where
Forest County, 0.48 mi E of Wabeno
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.430, -88.660

Quarter size hail fell at Wabeno.

Hail, Forest

When
May 20, 2:30 PM CST
Where
Forest County, 0.84 mi NE of Wabeno
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.440, -88.660

Quarter size hail fell near Wabeno.

Thunderstorm Wind, Forest

When
May 20, 2:30 PM CST
Where
Forest County, 0.85 mi NE of Wabeno
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
45.439, -88.659

Thunderstorm winds downed trees and power lines and destroyed a band stand in downtown Wabeno. The landmark band stand was in the community for more than 50 years.

Thunderstorm Wind, Langlade

When
May 20, 2:30 PM CST
Where
Langlade County, 1.47 mi SSE of Neva
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.210, -89.110

Thunderstorm winds downed trees a few miles northeast of Antigo.

Thunderstorm Wind, Florence

When
May 20, 2:55 PM CST
Where
Florence County, Fence
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.750, -88.430

Thunderstorm winds downed trees and power lines in Fence.

Thunderstorm Wind, Florence

When
May 20, 3:05 PM CST
Where
Florence County, 3.66 mi SW of Ridgetop
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.880, -88.320

Thunderstorm winds downed trees and power lines southwest of Florence.

Hail, Marinette

When
May 20, 4:42 PM CST
Where
Marinette County, Amberg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.500, -88.000

Quarter size hail fell at Amberg.

Thunderstorm Wind, Marinette

When
May 20, 4:42 PM CST
Where
Marinette County, 0.69 mi S of Coleman
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.060, -88.030

Thunderstorm winds downed trees and power lines in Coleman.

Thunderstorm Wind, Marinette

When
May 20, 4:46 PM CST
Where
Marinette County, 0.49 mi E of Beaver
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.130, -88.010

Thunderstorm winds downed trees and power lines in Beaver.

Hail, Manitowoc

When
May 20, 4:55 PM CST
Where
Manitowoc County, 0.85 mi SW of Kiel
Measured
1.25 in hail
Reported by
Public
Coordinates
43.910, -88.040

An isolated thunderstorm produced a brief period of half-dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381992, 381993, 381994, 382373, 381995, 381996, 381997, 381998, 382374, 381999, 382000, 382375, 382376, 382377, 382378, 382001, 382379, 382380, 382002.